Since the days when Cosmopolitan Magazine became a women’s publication in the late 1960s, to our modern era with “reality TV” and super-model worship, women have been obsessing over their appearance—namely their weight. What with all the pressures and expectations pressing down to keep a slender figure, women and teen girls equate beauty and self-worth with the pounds (or lack of them) that light up the bathroom scale. Scores of deaths are recorded every year by teens who overdose on diet pills and fat burners. It is astonishing that these signs go ignored, and that the patient is not taken to their family medical center for help before it is often too late. As a nurse you may have (or someday will) find yourself face-to-face with a teen girl who is clinging to a pulse from taking dangerous fat burners. Knowing about these products, and what emotional obstacles your patient has, will help you provide the best treatment possible. As a nurse, you are the first person who will make contact with them before any doctor or social worker steps in.
Types of Pills and Fat Burners
Sports supplements are one such type that has caused some concerns. For certain people in particular circumstances, these products are safe enough to take if you know what signs to look for and you use them as directed. But even then, nothing is guaranteed. Recently, an athlete in America and another one from Australia was taking USB Labs Jack 3D, and both died of a heart attack. In an article by the British newspaper Daily Mail, the author discusses the UK banning of this sports supplement, as it has been linked to high blood pressure, headaches, strokes and deaths. Jack 3D contains a stimulant known as DMAA that is used as a pre-workout booster. However, physiological effects on the body such as narrowing of the arteries and dangerous rises to the heart rate can occur. From a personal point of view, I take this supplement as directed before I work out in the gym. I also have a very high tolerance to substances. Caffeine has zero effect on me, and taking vicodin is about as helpful as taking a Tic Tac when I ma in pain. Jack 3D is one of the few substances that gives me that energy boost I need, but I am still aware of the risks in taking it. Mind you, I have 30 pounds of lean muscle mass, and am about 20 pounds overweight. So imagine what this product could do to a 115 pound 14 year-old girl!
As Jack3D is a powder you blend with water and drink (and a tasty one at that), there are pill forms such as Hydroxycut, Oxyelite Pro, and Lipo 6 that have been reported to have the same deadly effects on teen girls.
Taking the Caring Approach
There are two things to consider when talking to a young patient who has just risked her life in taking such products: (1) give emotional support and (2) give practical advice.
At the end of the day, a young woman will overdose on these pills because she suffers from low self-esteem. Taking a nurturing and caring approach is the first step to helping the patient relax and feel cared for. Try to get them talking about their feelings. If the patient opens up and begins talking about their drug habit, a little concrete advice will give them a physical option to cling to, rather than words. Talk about green tea extract as a healthy option to maintaining weight management, or diets that consist of foods that help burn fat the safe and natural way. But more than likely the patient will not even have a weight problem, and her issue will be a psychological one.
The First Smile they See Matters
You are in a unique position to be the first person to smile at the patient and to offer some light at the end of their dismal tunnel. As thousands of young women are taken to ERs for diet pill overdoses, study up on these supplements, because it is just a matter of time before you are caring for one of these patients, if you haven’t already.Google+